Multiple sclerosis (MS) is a chronic inflammatory disease with demyelination of the central nervous system. High-dosage corticosteroids are the first-line therapy in the acute relapsing of MS. We report a case of severe high-dose methylprednisolone-induced acute hepatitis in a patient with a new diagnosis of MS. A 16-year-old girl was admitted for urticaria, angioedema, nausea and vomiting a month later she had been diagnosed with MS and treated with high-dosage methylprednisolone. Laboratory investigations showed hepatic insufficiency with grossly elevated liver enzymes. A liver biopsy showed focal centrilobular hepatocyte necrosis with interface hepatitis. Methylprednisolone-induced hepatotoxicity can confuse the clinical picture of patients with MS and complicate the differential diagnosis. We believe that each specialist should know it and monitor patients with MS taking high doses of methylprednisolone. As there is no screening model that predicts idiosyncratic hepatotoxicity, we promote screening for potential liver injury following pulse steroid therapy.
- paediatrics (drugs And Medicines)
- liver disease
- multiple sclerosis
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors ER and AG provided clinical care to the patient, and were responsible for conception and design, acquisition of the data, and analysis and interpretation of the data. VDS and AAM revised the article critically for intellectual content. All authors contributed to and have approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.